Atraumatic trismus can be one of the presentations of medication-induced acute dystonia, particularly by antipsychotics and less commonly antidepressants. A case of an unusual emergency presentation of atraumatic trismus on initiation of duloxetine is reported. The patient was a 40-year-old woman experiencing sudden difficulty in mouth opening and speaking due to a stiffened jaw after taking 5 days of duloxetine prescribed for her fibromyalgia-related chest pain. Assessment of vital signs is prudent to ensure there is no laryngeal involvement. Other physical examinations and her recent investigations were unremarkable. She was treated for acute dystonia and intravenous procyclidine was given together with oral diazepam. Her symptoms improved immediately and her duloxetine was suggested to be stopped. To our knowledge, this is the first case of isolated trismus induced by duloxetine. Clinicians should be aware of this risk, especially considering the limitation of important physiological functions (such as swallowing, eating, etc) associated with this condition.
- Psychiatry (drugs and medicines)
- Unwanted effects / adverse reactions
- Medical management
Statistics from Altmetric.com
Contributors MHO is involved in planning and conduct of the article, and LJL and KMO are equally involved in reporting of the work described in the article. KMO is responsible for the overall content as the corresponding author.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.